Friday, March 4, 2011

Intern Report Case Discussion 3.2

Case Presentation by Dr. Jeanise Butterfield



Discussion:
This patient is in adrenal crisis which is likely precipitated by abrupt steroid withdrawal following a long hospitalization for acute COPD exacerbation and pneumonia.  Recognition of adrenal crisis and prompt administration of hydrocortisone is critical to patient survival.  Adrenal crisis may result from an acute exacerbation of chronic adrenal insufficiency, adrenal hemorrhage, or abrupt withdrawal of steroids in patients with adrenal atrophy.  It usually occurs in response to major stressors such as sepsis, myocardial infarction, surgery, major injury or trauma. 

The predominant clinical manifestation of adrenal crisis is shock.  Symptoms include weakness, abdominal pain, anorexia, confusion, and fever.  Patients may be hypotensive and hypoglycemic but other physical findings in patients with adrenal insufficiency may be subtle and nonspecific.  Laboratory evaluation may reveal hyponatremia, hyperkalemia, and hypercalcemia. 

Glucocorticoids are essential to the management of adrenal crisis and should be administered immediately upon clinical suspicion.  The preferred glucocorticoid is hydrocortisone 100 mg IV.  Dexamethasone 6-8 mg IV can also be used and has the advantage of not interfering with ACTH stimulation test

As always, treatment begins with maintenance of airway, breathing and circulation.  Should a patient require intubation, etomidate should be avoided as an agent for RSI because it is a steroid synthesis inhibitor and may worsen hemodynamics in shock patients.   Aggressive fluid replacement may be required as well as correction of electrolyte abnormalities including hypoglycemia, hyponatremia, hyperkalemia and hypercalcemia.  Fluid replacement should be initiated with 0.9% normal saline, but may be changed to D5NS.  D50 may be required depending on the extent of hypoglycemia. 

It is important to uncover and treat the underlying problem that precipitated the crisis.  

Answers

1. D.  In the setting of adrenal crisis, glucocorticoids, preferably hydrocortisone 100 mg IV, should be administered immediately.  Do not await results of ACTH stimulation testing. CT scan and surgical consult may be indicated after steroid replacement to help diagnose or treat the precipating cause. 

2. C.  Patients in adrenal crisis may present with several electrolyte abnormalities including hyponatremia, hyperkalemia and hypercalcemia.  An early EKG manifestation of hyperkalemia is peaked t waves.  U waves are present in hypokalemia.  

3. E.  Ketoconazole and etomidate impair adrenal hormone synthesis.  Phenytoin and rifampin increase steroid metabolism. 


Pearls:
Think of adrenal crisis in the setting of hypotension refractory to volume resuscitation and catecholamines.

Patients with history of primary adrenal insufficiency (eg Addison’s Disease) will require increased doses of steroids in the event of increased stress or illness. 

The most common iatrogenic cause of adrenal crisis is rapid withdrawal of steroids in the patients with adrenal atrophy secondary to long term steroid administration.

If you suspect adrenal crisis, immediately administer glucocorticoids.  Do not wait for ACTH stimulation test or serum cortisol.  

No comments: